A woman has recalled the terrifying moment her face broke out in yellow scabs as part of withdrawal symptoms to eczema treatment.

Ariane Sajous, 26, spent a month locked away in her room too “disgusted” by her skin condition to see others.

The art student was broke out in mounds of agonising scabs covering her face, legs, and arms, after experiencing withdrawal symptoms from her eczema treatment.

When she was a teenager she was prescribed a topical steroid cream to treat a flare-up.

Over the next 10 years, Ariane, from France, continued to use the creams prescribed to her by doctors whenever she suffered an eczema flare-up with great success.

Get all the latest news sent to your inbox. Sign up for the free Mirror newsletter

Ariane Sajous before suffering from TSW (

Image:

Jam Press)

In 2017, Ariane's skin start to have an unusual reaction to the cream and it was no longer helping her flare-ups.

She said: “My face would swell and I’d have yellow crusts on my face, it was very debilitating and terrifying when you don’t know what’s happening to you.”

Ariane researched what was happening and stumbled across topical steroid withdrawal (TSW).

She said: "I didn’t have any problems using the creams until three years ago, before that the steroids had worked, which means that it made the flare disappear, but it would always come back.

Ariane says she locked herself in her room for a month when she was going through withdrawal (

Image:

Jam Press)

“I started to have a very severe skin crisis that happened around three times a year and I knew it wasn’t eczema."

Ariane claims she was only told about some of the possible effects and to avoid putting the cream on her eyelids.

She also says only one doctor had advised not to put any on her face at all.

TSW is described as a "potentially debilitating condition" that can come from using steroid creams, according to the National Eczema Association.

Ariane Sajous during her recovery as she says her confidence is coming back (

Image:

Jam Press/@oko.adele)

It further explains symptoms can include burning, weeping, shedding, peeling, swelling, redness, pus-filled bumps, insomnia, hair loss, depression and more.

Ariane took matters into her own hands and decided to stop using creams in November 2020.

She then went into a full TSW withdrawal and she broke out into incredibly sore wounds and scabs developing across her face, neck, and ear.

Ariane also changed her diet to try and help her skin condition (

Image:

Jam Press)

Ariane said: “It is a perpetual rollercoaster between self-love and self-hate.

“I spent more than a month locked in my room because I didn’t want anyone to see me.

“It was hard not to feel ugly and disgusting and I feel I have to tell people I've just met that this is not contagious.

“I’m afraid of disgusting my friends and my boyfriend because I disgust myself.

“I learned how to detach myself from controlling my appearance and my need for perfection and then you learn to love yourself, to understand that your skin is just trying to heal and that you are lucky that you found the solution despite the lack of medical awareness.”

Ariane says her “wonderful partner” Adrien made her feel good even when she thought her skin was an obstacle.

To help with her condition, Ariane says she also changed her diet to follow a non-moisturising treatment - which involves only eating dry food.

Three months later, she says she started to see her skin condition improve.

Ariane said she had to give her a part-time job as a waitress due to the stress.

Ariane said: "My skin is still healing. I still have obvious wounds on my face, legs and arms but I can do things.

“I feel good but I’d like my face to be healed, it would really help me.

“My face looked completely healed for a month but then it came back.

“I’m always afraid I'll go back to my worst of course, but we don't know and can’t know how it will evolve so I just try to deal with it.”

Read More Read More